Kentucky, 2012

Damaging Winds in Kentucky, May 5, 2012

May 5, 2012 · NWS LMK · 4 events in 3 counties and zones

An extensive line of storms developed across southern Indiana during the evening hours on May 4th. This line, associated with very heavy rain and gusty winds up to 40 mph, sagged southeast across northern Kentucky east of Louisville and the Bluegrass Region just after midnight on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An extensive line of storms developed across southern Indiana during the evening hours on May 4th. This line, associated with very heavy rain and gusty winds up to 40 mph, sagged southeast across northern Kentucky east of Louisville and the Bluegrass Region just after midnight on the 5th. Along the western end of this initial line, additional storms developed across southern Indiana and northern Kentucky along the Ohio River. Some of these storms trained along the same path, bringing very heavy rain to Meade, Hardin, and northern LaRue counties. A portion of the line bowed out and brought extensive damage to trees and homes near Leitchfield, in Grayson County, and Glasgow, in Barren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 1:21 AM CST, 7 minutes earlier.

Area forecast discussion, May 5, 1:21 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 AM EDT SAT MAY 05 2012

.Short Term (Today through Sunday)...
Issued at 320 AM EDT May 5 2012

Convection has been training across a large portion of southern IN
and central KY for much of the evening and overnight hours. Storms
continue along a northwest to southeast boundary from Evansville IN
to about Somerset KY at this time. The latest suite of guidance
depicts these heavy rain producing storms will slowly slide south
and east through the morning hours. This convection has been in
response to an upper-level shortwave tracking through the Ohio
Valley and a 30-35 knot low level jet.

As this convection slides south and east, the northern forecast area
will remain covered with debris clouds for a good portion of the
morning. There will be slow clearing from the north through the
afternoon. Given the current conditions, it will be difficult to
spark new storms this afternoon, but an isolated thunderstorm cannot
be ruled out with remnant outflow boundaries being scattered across
the forecast area and some clearing by this afternoon. Plus, a
stationary surface frontal boundary is projected to be stretched
across the Ohio River late this afternoon and early evening. So,
there is a small chance, but I certainly would not cancel any
outdoor plans you may have. Temperatures this afternoon will be
tricky given mainly the uncertainties in cloud cover. However, if
conditions pan out, we should reach the low and mid 80s. With all
the low level moisture, it will feel muggy.

The frontal boundary will remain quasi-stationary across the
forecast area Saturday night and most of the day Sunday. This will
become a source of weak surface convergence and will combine with
heating Sunday afternoon to generate mainly isolated thunderstorms.
Temperatures will reach the low and mid 80s once again.

.Long Term (Sunday Night through Friday)...
Issued at 250 AM EDT May 5 2012

Spent more time watching radar for the near term than with this
forecast, so take it with a grain of salt. Used a model blend with
the previous forecast. At the start of the period will have a
weakening ridge over the region with a front moving into the
Mississippi river valley. This front looks to move through the
region Monday night, bringing good rain chances mainly during the
day Monday and lingering into early Tuesday. Troughing will move
into the Great Lakes region for midweek, bringing a cool and dry
down. Cannot rule out some stray lake effect light rain during the
day Wednesday, which will help to keep us cool.

That trough will get replaced by ridging moving in from the west by
Friday. Moisture return will be slow for the end of the week, so
think the rest of the period will be dry.

Temperatures will start off in the low 80s Monday, ahead of that
front, then cool to the lower 70s as the front kicks through
Tuesday.  Wednesday and Thursday may end up cooler than the around
70s I have in there, depending on cloud cover Wednesday. Thursday
looks to be the coldest morning, with high pressure in the vicinity.
For now have lows 45-50, but if that high gets right over us for the
night, we could see some 30s in the coldest spots. Then Friday
should rebound into the 70s.

&&

.Aviation (06Z TAF Issuance)...
Updated at 148 AM EDT May 5 2012

Current band of thunderstorms has moved through SDF and is currently
impacting LEX. BWG should remain dry. Will monitor the convective
trends and amend BWG as necessary, with the best chance of
convection being later this morning. There is redevelopment behind
this leading band, which will keep VCTS in the SDF TAFs for at least
a few more hours. LEX appears to be in steady rain, with very
minimal lightning across that area. Latest suite of guidance
indicates these showers and thunderstorms should continue to push
south this morning, with less convection through the late morning
and afternoon hours. There could be some isolated storm
redevelopment later this afternoon, particularly around BWG, but
given the uncertainty of the worked over environment, debris clouds,
and the isolated nature of development, will not mention in TAFs at
this time, with VFR conditions through the rest of the forecast
period.

Winds will be highly variable with all the outflow boundaries out
there. Expect northerly winds will remain across SDF and LEX,
perhaps becoming light and variable. Winds should remain southerly
for BWG, unless northerly outflow reaches that far south later this
morning. Also, cannot rule out lower visibility this morning given
the low-level moisture and redevelopment of storms across the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......MJP
Long Term........RJS
Aviation.........MJP
Hazardous weather outlook, May 4, 9:07 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1107 PM EDT FRI MAY 4 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052330-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1107 PM EDT FRI MAY 4 2012 /1007 PM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SCATTERED THUNDERSTORMS WILL TRANSVERSE PORTIONS OF THE OUTLOOK AREA
OVERNIGHT.  THE BEST CHANCES OF THUNDERSTORMS WILL GENERALLY BE
NORTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS.  ANY STORM
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY
WINDS...FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF
AND ALONG A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

MJ

In the hours before

Special weather statement, May 4, 10:40 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 AM EDT SAT MAY 5 2012

KYZ025-028-029-045-050515-
BULLITT-HARDIN-MEADE-NELSON-
1240 AM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...

AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
VALLEY STATION TO 8 MILES EAST OF BRANDENBURG TO BRANDENBURG...AND
MOVING SOUTHEAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 55
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  SHEPHERDSVILLE...
  HILLGROVE AND BUCK GROVE...
  PITTS POINT AND BEECH GROVE...
  BARDSTOWN JUNCTION AND CLERMONT...
  RIDGETOP AND HOBBS...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 105 AND 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3801 8642 3799 8613 3799 8608 3796 8604
      3800 8603 3801 8595 3800 8594 3801 8592
      3803 8576 3784 8538 3780 8552 3778 8599
TIME...MOT...LOC 0440Z 291DEG 38KT 3797 8587 3795 8602
          3796 8619

RS
Special weather statement, May 4, 10:45 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 AM EDT SAT MAY 5 2012

KYZ029-030-034>036-038>041-045>047-050530-
ANDERSON-BULLITT-FAYETTE-FRANKLIN-JEFFERSON-MERCER-NELSON-SCOTT-
SHELBY-SPENCER-WASHINGTON-WOODFORD-
1245 AM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
PARIS TO 7 MILES EAST OF SHEPHERDSVILLE...AND MOVING SOUTHEAST AT 45
MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  GEORGETOWN...
  LEXINGTON...
  FRANKFORT...
  CLIFTON AND WAYSIDE...
  BLUE GRASS AIRPORT AND STRINGTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3798 8459 3800 8466 3796 8467 3779 8531
      3790 8553 3806 8579 3835 8481 3834 8479
      3835 8475 3839 8469 3844 8453 3830 8444
      3822 8442 3821 8438 3817 8436 3812 8438
      3806 8428
TIME...MOT...LOC 0445Z 305DEG 37KT 3823 8437 3796 8556

MJ
Special weather statement, May 4, 11:01 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
101 AM EDT SAT MAY 5 2012

KYZ042-043-050530-
BOURBON-NICHOLAS-
101 AM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 50 MPH WINDS...

AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CARLISLE TO 8 MILES EAST OF GEORGETOWN...AND MOVING SOUTHEAST AT 15
MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PARIS...
  CARLISLE...
  EAST UNION AND SIDVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3818 8398 3813 8406 3807 8428 3817 8436
      3819 8436 3821 8439 3827 8444 3829 8436
      3828 8434 3835 8423 3844 8398 3842 8394
      3837 8391 3837 8388 3832 8383
TIME...MOT...LOC 0502Z 312DEG 15KT 3838 8390 3821 8440

MJ
Special weather statement, May 4, 11:24 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 AM EDT SAT MAY 5 2012

KYZ040-041-046>049-055>057-066-067-050630-
BOYLE-CASEY-CLARK-FAYETTE-GARRARD-JESSAMINE-LINCOLN-MADISON-MERCER-
WASHINGTON-WOODFORD-
124 AM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 40 MPH WINDS MOVING SOUTHEAST THROUGH CENTRAL
KENTUCKY...

AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
MOUNT STERLING TO SPRINGFIELD...AND MOVING SOUTHEAST AT 35 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LEXINGTON...
  WINCHESTER...
  STANFORD...
  OLIVERS AND JACKSON FERRY...
  PERRYVILLE AND PINE RIDGE...
  UNION CITY AND NEEDMORE...
  TEATERSVILLE AND MCCREARY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3783 8401 3783 8410 3781 8407 3778 8410
      3775 8407 3767 8409 3764 8412 3757 8410
      3752 8420 3753 8434 3747 8438 3748 8444
      3737 8448 3724 8473 3754 8504 3763 8503
      3763 8514 3781 8532 3811 8409 3792 8398
TIME...MOT...LOC 0524Z 316DEG 30KT 3798 8398 3768 8518

MJ
Local storm report, May 4, 11:33 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 AM EDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     HAIL             BARDSTOWN               37.81N  85.46W
05/05/2012  M0.88 INCH       NELSON             KY   AMATEUR RADIO

&&

EVENT NUMBER LMK1200604

SZAPPANOS
Special weather statement, May 4, 11:46 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 AM EDT SAT MAY 5 2012

KYZ028-045-046-053-054-064-065-050630-
GREEN-HARDIN-LARUE-MARION-NELSON-TAYLOR-WASHINGTON-
146 AM EDT SAT MAY 5 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...

AT 144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ELIZABETHTOWN TO 7 MILES SOUTHWEST OF BARDSTOWN TO BARDSTOWN...AND
MOVING SOUTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  SPRINGFIELD...
  LEBANON...
  HODGENVILLE...
  ELIZABETHTOWN...
  BARDSTOWN...
  BOOKER AND MANTON...
  VALLEY HILL AND NERINX...
  DANT AND BEARWALLOW...
  LEAFDALE AND BUFFALO...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 91 AND 94.

THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 136 AND 137.

THESE STORMS WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS
10 AND 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3774 8592 3786 8536 3765 8514 3763 8504
      3760 8503 3749 8505 3736 8560
TIME...MOT...LOC 0546Z 319DEG 21KT 3769 8573 3772 8553
          3774 8546

RS

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
May 5, 1:28 AM CST
Where
Ohio County, 2.14 mi SSE of Magan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -86.810

Local law enforcement just north of Dundee reported several trees down along State Highway 1414, Taffy Road, and Friendship Road.

Thunderstorm Wind, Grayson

When
May 5, 2:03 AM CST
Where
Grayson County, 0.55 mi E of Leitchfield
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.480, -86.290

Local law enforcement reported several trees down near Leitchfield. In addition, they reported several windows shattered. Other unofficial reports from the public mentioned damage to yard furniture, gutters, and playground equipment.

Thunderstorm Wind, Barren

When
May 5, 2:40 AM CST
Where
Barren County, 2.51 mi SSE of Cave City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.099, -85.946

Thunderstorm winds damaged the roofs of a trailer and a barn on Wilson Road southeast of Cave City.

Thunderstorm Wind, Barren

When
May 5, 2:44 AM CST to 3:00 AM CST
Where
Barren County, 1.56 mi E of Glasgow to 0.91 mi E of Cave City
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.977, -85.872

A survey by a National Weather Service employee found a path of straight line damage associated with a series of microbursts that began just east of Cave City, and ended 5 miles southeast of Glasgow. Numerous trees were downed along a path roughly 14 miles long. A lumber warehouse shed was destroyed by estimated 70 mph winds along State Highway 31E in Glasgow.

In addition, local media reported several 25 to 30 foot trees downed in the Green Valley subdivision of Glasgow along Burkesville Road. A tree was downed on Rosewood Road. Local emergency management reported at least 75 trees were downed from central Barren County eastwards. A house's siding was damaged nearby on Davis Street just east of Glasgow.

The county emergency manager eventually recorded several dozen damaged barns and homes overall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386686, 369010, 369142, 369011.